ET & Treatment

I'm new to all of this and some what overwhelmed. I thought I would be able to carry on as normal after my diagnosis of ET last year, I'm injecting x3 a week Interferon Roferon A, I am so tired.

It is so nice to read I'm not alone, i was hoping the treatment might make me feel better not worse. I am now contemplating if it's worth taking.

Any suggestions would be gratefully received.

In anticipation Theresa

12 Replies

oldestnewest
  • Hi Theresa, I have ET, I've been treated with hydroxycarbamide and am now on Anagrelide. So I can't tell you about experience with Interferon. However, I'm afraid we all suffer from fatigue whatever the treatment. You may find your body adjusts to it after a while and you get some energy back. Try to keep hydrated and eat a healthy diet as much as possible. Hopefully someone who has been on Interferon will give you a better answer. Hope you feel better in the future. Also remember treatment is better than a stroke!

    Best wishes

    Lizzie

  • Hi Theresa, I would just like to welcome you to the forum. I also have ET but my treatment is hydroxycarbamide and aspirin. Therefore, I can't comment on the Interferon Roferon. I would definitely agree with Liz about the fatigue. I hope someone else can answer your question.

    Mary x

  • Hi Theresa - see if you can get switched to Pegasys (pegylated interferon) instead - it's a slow release form so generally causes less severe side effects. I've been on it 18 months and it suits me very well. Depending on which country you are in you may need to argue for it based on difficult side effects of roferon for you.

    Good luck

    Andy

  • Hi Andy,

    I enquired about the type you mentioned, however I don't think our PCT administer this type of Interferon, he's allowed a treatment holiday to assess my symptoms & see where we go from there.

    Thank you for your response. I hope you stay well.

    Many thanks Theresa

  • Hi Theresa

    I have ET (Jak2 neg). I'm on chemo as Interferon was not an option for me as my consultant said I had no history of thrombosis or clotting plus my hospital does not actually prescribe it. I'm also on aspirin and Invabridamide for my palpitations. I'm actually suffering this week from tiredness and fatigue and its been a long time since I've had any side effects, they tend to come in waves. It may make you feel rotten in the first few weeks and/or months (like my chemo did) but it does exactly what it says on the tin! In comparison to how I felt pre-diagnosis, I've never felt so well aside the odd side effect here and there.

    Hopefully, you will feel better soon.

    Best wishes

    Angela

  • Hi Theresa. I have PV and have been on interferon for 2 years and 3 months. Started on 3 injections a week now on just 1 every other week. I was tired before I started on meds and am still just as tired now, although blood counts are better. I think it's just a symptom we suffer with our illness, for me it's the worst one. I have to have parathyroid surgery this year and as much as I dread the surgery, I am actually looking forward to the rest! God I am a sad case.

    Hope you feel better

    Mel x

  • Hi Theresa. I have ET and was diagnosed in 2001. I then took 1500mg Hydroxycarbamide until 18 months ago when I started Interferon same dose as you. In my experience I do think that Hu was more difficult as had lots of brain fog and extreme fatigue. I think our disease gives us fatigue on its own without the addition of drugs. I know I will be more tired the day after the injection so try and plan for this. I also take it Sunday, Tuesday and Thursday which works better for me as then I have the whole weekend off which is lovely. I hope you find something that works for you.

    All the very best

    Malaika

  • Hi Theresa, welcome to the forum. I can't help I'm afraid as I am on Hydroxycarbamide, but I can see that you have had some advice from people who are on Interferon. I am sorry to hear that you are not feeling so good, speak to your haematologist about it. Best wishes, Maz

  • Hey Theresa... :)

    Welcome to one of the world's most exclusive clubs...

    I was originally diagnosed with ET, and started on Hydroxyurea (HU). I just could not deal with the mental fogginess that came with it and the burning sensations in my arms and especially legs. Hence, I was then changed to Interferon, and eventually learned to self-inject myself every 2nd day.

    Naturally, I suffered from gaining the 'flu-like' symptoms but I preferred it overall when compared with HU. For me personally, HU was a terrible experience...

    Apparently, some of these drugs just seem to work better for some than they do for others, and I preferred the Interferon to HU. However, my condition was later diagnosed as MF, and now I take Jakafi (Ruxolitinib Phosphate).

    As others have already stated above, 'Fatigue' unfortunately, is a primary condition (or symptom) of our MPN's suite of side-effects.

    Some have found that their Full Blood Counts (FBCs) reveal that they are low in Iron and that can be a factor in fatigue. However, with our abnormal Platelet counts, I am sure that there is possibly a myriad of reasons why we might be feeling so fatigued, and not excluding because of the medications that we must all take to manage our various MPNs etc...

    I am sorry you feel unwell at the present. It did take me a little time to adjust to the Interferon too... perhaps you and your particular suite of symptoms might become easier to bear shortly, I do hope so.

    Best wishes Theresa

    Steve

    (Sydney)

  • Thanks Steve for your reassuring words, having returned from my Haematology appointment today I am now on a treatment holiday, hoping to regain some control on symptoms and life. It's a balance to treating symptoms & side affects, I've been self injecting since September.

    Having read lots of posts on here it's clear we all suffer a common denominator 'fatigue ' that is the hardest symptom to come to terms with. I hope I can educate my employer to understand my limitations.

    I do hope you have your condition under control & life is treating you well.

    Thank you 😊

  • Hello.

    I'm not on any treatment at present. I have ET and am calr+. I'm 53 and take asprin. Treatment options are limited and I wait for the day they decide when to do this.

    I've had this condition for nearly 3 ys. I am scared.. who isn't but I won't let it define me.. easier said than done

    I'm classed as low risk even though my platelets are 1100. I hate hospital but know I'm being cared for .

    I've 18 months left before I retire from my job. Then what's next. I hope you get the answers you need.

    For someone who starts this difficult journey I find alot of help and knowledge comes from posts like yours.

    Good luck

  • HiTeresa,I have had ET since 2011. I am just having various tests before changing to another drug Up to now Hydroxy.. has been fine but reading peoples blogs I am sure my bloods have never been as bad as some other peoples. I do get tired but i was looking after my husband who had Myeloma when I was diagnosed ,so I just had to get on with things and ride over any fatigue. I do think people react differently to drugs though and I have been lucky. My consultant told me I must drink at least 5 pints a day and I have kept to that. No coffee and only 2 cups of tea or fizzy drinks .I do not like the latter ,anyway and find Water,squash and milk and soup help me keep my amounts up just fine. Keeping a pint glass by my chair helps. I must admit I am retired and do not know how I would cope with a full time job. My husband died last year so I have had a year of getting on alone .It is just gardening that exhausts me!! Good luck Bossy Bo

You may also like...